Diarrhea is increased frequency of bowel movements, often associated with loose or watery stool. It is more concerning if this is a change from your normal bowel pattern.
This may be a chronic side effect caused by cancer medications, such as targeted therapy (i.e. sunitinib, axitinib, cabozantinib, pazopanib) or immunotherapy (i.e. nivolumab), or may be from other causes.
When to call your oncologist or oncology nurse:*
When you first have loose, frequent, watery stools greater or different than what is normal for you, or if you have abdominal pain, blood in your stool, or a temperature greater than 100.5 F (38 C).
*If you are receiving treatment with an immunotherapy agent (i.e. Opdivo/nivolumab) and are experiencing a change in your bowel habits (frequency of bowel movements and/or consistency of stool) or abdominal pain, contact your oncology care provider immediately.
Things to prevent or minimize diarrhea:
- Drink non caffeinated beverages
- Drink eight to ten glasses of fluids daily
- Avoid spicy, greasy foods
- Try eating a BRAT Diet (bananas-rice-applesauce-toast)
- Decrease or stop eating dairy products
- Avoid foods and beverages high in sugar
- Discuss the use of yogurt or probiotics with your oncology team
- Discuss the use of fiber agents with your oncology team
- Consider antidiarrheal medications if approved by your health care provider
*** It is very important to follow your doctor’s instructions regarding the use of anti-diarrheal medications***
Discuss with your healthcare team if there may be other reasons for diarrhea or other treatment options available to reduce your diarrhea.